It is possible for patients to overdose on sertraline, a drug often given to treat anxiety disorders, obsessive-compulsive disorder and depression. An overdose of this medication may lead to death, although this is most common when other drugs are taken at the same time. In many cases, patients who overdose on this medication become drowsy, dizzy and nauseous. Serious symptoms of a sertraline overdose may involve both the mind and body, because some patients experience hallucinations and delirium. In addition, they may be affected by seizures, a coma or high blood pressure, which often comes with its own serious complications.
One of the most common signs of a sertraline overdose is nausea, which is often followed by vomiting. Patients also may feel drowsy, dizzy and shaky, which can lead to general agitation after overdosing on this drug. In addition, some people notice that their heart rate becomes faster than usual after they take a high dose of sertraline. Patients who suspect they have taken too much of this medication are encouraged to see a doctor, because the symptoms usually need to be treated quickly. In many cases, the patient's stomach will be pumped and the heart will be monitored until the symptoms disappear.
Some signs of a sertraline overdose greatly affect the patient's mind. For example, many patients who have overdosed experience hallucinations, and may also become delirious, leaving them disoriented for at least part of the day, which means they may become unsure of the time of day, the date or even their own location. Patients may not be aware they have overdosed at this point, but it is usually clear to coworkers, friends and family, all of whom patients may not be able to recognize while delirious.
There also are various physical symptoms of a sertraline overdose, including seizures or a coma. Some patients also suffer from high blood pressure, which comes with its own serious symptoms. For example, patients with hypertension may get a headache and tend to become nauseous. Their vision may become blurry, and they may feel dizzy and lightheaded as a result of the high blood pressure. If this issue is not treated quickly, it may lead to a stroke, heart attack or organ failure, which is just one of the reasons that fast treatment for a sertraline overdose is often crucial.